A person may develop a rash after surgery if they come into contact with an irritant or react to a medication that they receive during the procedure. A doctor can help determine both the cause of the rash and how to treat it.
The exact risk factors for developing a rash following surgery are not known, so it is not clear how many people this is likely to affect.
In this article, we examine why some people may develop a rash after surgery and discuss the treatment options.
The number of people who experience a rash after surgery is not known.
However, in many cases, one of the causes below will be responsible.
Contact dermatitis is a likely cause of some postsurgery rashes. It occurs when a person’s skin comes into contact with an irritant.
Substances and items that irritate the skin vary among individuals, but they can include clothing dyes, certain plants, and cosmetics.
The American Academy of Allergy, Asthma & Immunology estimate that contact dermatitis occurs in about 15–20% of people.
Allergic reactions to medication
The medications that people receive during or following a surgical procedure may also be responsible for some rashes that occur.
Although the specific risk factors are unknown, having an allergic reaction to one medication increases the risk that a person may react to another medication.
Several types of medications can cause an allergic reaction. These include pain relievers and antibiotics, both of which people commonly receive during or after surgery.
Rashes that result from surgery may not necessarily appear right at the surgical site.
In some cases, they may appear all over the body or on one or two other areas.
A body rash may occur if a person is allergic to the medication that they took around the time of their surgery. Body rashes may differ in appearance, depending on the person and the medication.
Some common causes and their symptoms include:
- Antibiotics and phenolphthalein (from some laxatives): These can cause a dark rash that occurs at the same location each time the person takes the medication.
- Antibiotics, antihypertensives, and contrast dye: A person may experience a flat rash that presents with pimples that look a lot like measles.
- Anabolic steroids, corticosteroids, bromides, iodides, and phenytoin: These drugs can cause discolored areas or pimples on the shoulders, face, and chest.
- Antibiotics (sulfa, barbiturates, isoniazid, penicillins, and phenytoin): The rash may appear as scaly skin that thickens and peels, and it may affect the entire body.
- Aspirin, certain medicine dyes, penicillins, and many other medicines: These may cause raised, itchy bumps.
- Some anticoagulants and diuretics: A person might notice purple areas on the skin, which are most likely to appear on the legs.
- Antibiotics (sulfa, barbiturates, penicillins) and certain seizure and diabetes medications: These may cause hive-like blisters around the mouth, vagina, or penis that can spread to other parts of the body.
When a localized rash appears on the body, one likely cause is contact dermatitis. According to the National Eczema Association, there are two types: irritant contact dermatitis and allergic contact dermatitis.
Irritant contact dermatitis accounts for 80% of contact dermatitis cases. It occurs when the skin sustains damage as a result of coming into contact with substances such as jewelry or detergents.
Allergic contact dermatitis is a rash that appears within 1–2 days of contact with a substance, such as poison ivy or a fragrance. It occurs due to the immune system overreacting to the substance.
A localized rash after surgery is likely to occur near the site of the incision or the area that had contact with the irritating substance. For instance, a person with an adhesive reaction may have a rash where the healthcare team placed surgical tape.
A person’s body may react to topical medications, adhesives that the team uses to hold the skin in place, or the surgical equipment.
After surgery, it is possible that a person will develop additional symptoms alongside a rash, particularly if it is itchy or uncomfortable.
These other symptoms may include:
- oozing or weeping from the rash
A person should talk to a doctor if their symptoms are severe or persistent.
There is a chance that the incision site could become infected. Anyone who suspects that they have an infected wound should consult a doctor.
A person may not be able to determine whether their rash is a direct result of their surgery. It also may be difficult for a person to tell the difference between a rash and a surgical site infection.
Anyone who develops a rash following surgery should tell their surgeon about the rash. The surgeon will likely ask to see the person and perform a physical examination of the rash. They will also ask about other symptoms.
To rule out other possible causes, the surgeon will likely ask the person about any medications they are taking. If necessary, they may switch a person’s medications following surgery.
A person should not stop taking any medications unless their surgeon or primary care doctor advises them to do so.
The treatment for a postsurgery rash may vary depending on the cause.
A surgeon may advise a person who is reacting to medication to stop taking it or switch to a different medication. Once they do this, the rash should start to clear.
If the rash is the result of contact dermatitis, it should clear in a few days. In the meantime, a person can use topical corticosteroids or antihistamines to help relieve any itching and swelling.
It is possible that a person who undergoes surgery will develop a rash in response to either the surgical procedure or the medications that they receive during or following the procedure.
If a rash develops, a person should talk with their surgeon or doctor, who will help them determine the cause and recommend treatment, if necessary.
Typical treatment approaches include using topical medications to alleviate the pain or swelling associated with the rash or stopping the use of a medication.